MAUDE Adverse Event Report: ORTHOFIX SRL TRUE LOK PLUS LONG QUICK ADJUST STRUT

ORTHOFIX SRL TRUE LOK PLUS LONG QUICK ADJUST STRUT
Model Number 50-10190
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 50-10190 lot b1340196 before the market release.No anomalies have been found.The original lot, manufactured in 2019 was comprised of (b)(4) units.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: the involved devices were received on december 18th, 2019 at orthofix srl quality engineering department.The technical evaluation is in progress.Medical evaluation: the information made available on the case was sent to our medical evaluator.A preliminary medical evaluation was performed and will be finalized once the results of the investigation are available.As soon as the results of the investigation are available, orthofix srl will provide a follow up report.Orthofix srl continues monitoring the devices on the market.Please also kindly refer to mfr report 9680825-2019-00093.
 
Event or Problem Description
The information initially provided by local distributor indicates: hospital name for orthopaedic surgery: (b)(6) hospital, mr.(b)(6).Hospital name for plastic surgery: (b)(6) hospital, mr.(b)(6).Date of initial surgery: unknown.Body part to which device was applied: right tibia.Surgery description: fracture treatment.Patient's information: (b)(6) year-old, male, previous health condition: unknown; trauma.Problem observed during: clinical use on patient/intraoperative; into treatment/post-operative.Type of problem: device functional problem; clinical (patient) problem.Event description: patient was operated on in (b)(6) hospital by (b)(6), where his fracture was reduced.Rapid struts were used on the frame to stabilize the fracture and patient was sent to (b)(6) hospital for plastic surgery intervention, during which a strut "popped off" and the surgical staff were unable to replace the strut.The clinic nurse had sent an unsterile strut for stabilizing the frame over the plastics site upon completion of the graft, which they used in place of the faulty strut.The patient was then returned to clinic in (b)(6) hospital, where (b)(6) (initial ortho surgeon) assessed the remaining struts and found a second had broken.At this point, he exchanged the rapid struts for rods to maintain what reduction he could, and will schedule this patient for subsequent surgery to realign.The complaint report form also indicated: the device failure had adverse effects on patient (loss of fracture reduction and loss of achieved correction).The initial surgery was completed with the device.The event did not lead to a clinically relevant increase in the duration of the surgical procedure.An additional surgery was required: date to be scheduled.A medical intervention (outpatient clinic) was required: date unknown; rods put in place to stabilize fracture until second surgery can be performed.Copies of the operative report are not available.Copies of the x-ray images are not available.Patient current health conditions: unknown.Further information received on 10th december 2019 from the local distributor: original surgery: (b)(6) 2019 (i believe).Plastics surgery: (b)(6) 2019.No x-ray images are available at this time: will enquire further.Unknown patient condition; awaiting surgery.Manufacturer reference number: (b)(4).
 
Event or Problem Description
The information initially provided by local distributor indicates: hospital name for orthopaedic surgery: (b)(6).Hospital name for plastic surgery: (b)(6).Date of initial surgery: unknown.Body part to which device was applied: right tibia.Surgery description: fracture treatment.Patient's information: 70 year-old, male, previous health condition: unknown; trauma problem observed during: clinical use on patient/intraoperative; into treatment/post-operative.Type of problem: device functional problem; clinical (patient) problem event description: patient was operated on in (b)(6) hospital by (b)(6), where his fracture was reduced.Rapid struts were used on the frame to stabilize the fracture and patient was sent to (b)(6) hospital for plastic surgery intervention, during which a strut "popped off" and the surgical staff were unable to replace the strut.The clinic nurse had sent an unsterile strut for stabilizing the frame over the plastics site upon completion of the graft, which they used in place of the faulty strut.The patient was then returned to clinic in (b)(6) hospital, where (b)(6)(initial ortho surgeon) assessed the remaining struts and found a second had broken.At this point, he exchanged the rapid struts for rods to maintain what reduction he could, and will schedule this patient for subsequent surgery to realign.The complaint report form also indicated: the device failure had adverse effects on patient (loss of fracture reduction and loss of achieved correction) the initial surgery was completed with the device the event did not lead to a clinically relevant increase in the duration of the surgical procedure an additional surgery was required: date to be scheduled a medical intervention (outpatient clinic) was required: date unknown; rods put in place to stabilize fracture until second surgery can be performed copies of the operative report are not available.Copies of the x-ray images are not available.Patient current health conditions: unknown.Further information received on 10th december 2019 from the local distributor: i will be returning the three struts that were in situ on the patient (one of which is also broken) that were removed in salford.Original surgery: (b)(6) 2019 (i believe).Plastics surgery: (b)(6) 2019.No x-ray images are available at this time: will enquire further unknown patient condition; awaiting surgery.Further information received on 22nd january 2020 from the local distributor: i have been informed by the hospital that due to patient confidentiality they are unable to release any x-rays to us.As far as i am aware the patient is doing well.Manufacturer reference number: (b)(4).
 
Additional Manufacturer Narrative
Analysis of historical records: orthofix srl checked the internal records related to the controls made on the device code 50-10190 lot b1340196 before the market release.No anomalies have been found.The original lot, manufactured in 2019 was comprised of (b)(4) units.All of them have already been distributed to the market.According to orthofix srl historical records, no other notifications have been received in regards to this specific device lot.Technical evaluation: on 18th december 2019, orthofix srl quality engineering department received the two struts notified and a third strut which was also in (b)(6) on the patient.All the three struts were investigated.The devices were subjected to visual, dimensional and functional check as per orthofix srl specification.The visual check evidenced that the returned devices show residuals from the surgical intervention.One of the returned devices is disassembled in two parts.The true lok plus ball stud is disassembled from the main body.The surface of the sphere is damaged (probably due to the rubbing of the sphere when it goes out of its seat).The dimensional check, performed where possible, did not show any anomalies.The functional check, performed on two struts, did not show any anomalies.It was not possible to perform the functional check on the third strut as the device is damaged.The test of the axial tension to verify the strength, with which the two components are disassembled, was performed using 30 samples taken from the warehouse.All devices met the design specification: test passed.Medical evaluation the information made available on the case with the results of the technical analysis was sent to our medical evaluator.Please find below an extract of the medical evaluations performed: (b)(6) 2019 i agree that this event should be classified as a serious injury.We need ideally photos of the frame as well as x-rays.We should ask for the return of the ring also as this may well be relevant to the failure, but as it is on the patient we will have to wait for the end of treatment.16th january 2020 with the outcome of the technical analysis i note that the tl rapid strut had come apart at one of the ball joints, and that the force for separating the joint by distraction is about 5 times the target resistance required by the design specification, and that the broken strut was within specified dimensions.It seems that the strut in this event in the uk was subjected to an excessive load in some way.I agree with the conclusions of the technical analysis.Final comments: the results of the technical evaluation evidenced that the three struts returned were originally conforming to orthofix srl design specifications.During the functional test executed on representative samples from orthofix stock, it was not possible to replicate the problem occurred during clinical use.One returned strut is disassembled and not functioning anymore.The damaging signs found on the sphere are of unknown origin.Based on available information it is not possible to determine the root cause of the failure.The remaining two struts did not show any anomalies.They still function as intended.Orthofix srl continues monitoring the products on the market.Please also kindly refer to mfr report 9680825-2019-00093.

Brand Name
TRUE LOK PLUS LONG QUICK ADJUST STRUT
Common Device Name
TRUE LOK PLUS LONG QUICK ADJUST STRUT
Manufacturer (Section D)
ORTHOFIX SRL
via delle nazioni, 9
bussolengo, verona, 37012
IT  37012
MDR Report Key9543453
Report Number9680825-2019-00092
Device Sequence Number19435174
Product Code KTT
UDI-Device Identifier18054242510185
UDI-Public(01)18054242510185(11)190711(10)B1340196
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K170650
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number50-10190
Device Catalogue Number50-10190
Device Lot NumberB1340196
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2019
Initial Date Received by Manufacturer 12/09/2019
Supplement Date Received by Manufacturer01/13/2020
Initial Report FDA Received Date01/03/2020
Supplement Report FDA Received Date01/29/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age70 YR